FOR IMMEDIATE RELEASE
Sunday, June 11, 2017
Contact: John Guilfoil
Whitman Police and Fire Warn Residents of the Dangers of Carfentanil
Dangerous Substance Identified in Samples by State Police for the First Time in Massachusetts
WHITMAN — Police Chief Scott D. Benton and Fire Chief Timothy J. Grenno are warning residents about the dangers of carfentanil after three drug samples recently seized in Massachusetts tested positive for the deadly synthetic opioid.
On Wednesday, the Massachusetts State Police released a statement saying that two drug samples seized by Brockton Police, and another sample recovered by Transit Police in the Quincy area, tested positive for carfentanil at the State Police Crime Laboratory.
Carfentanil, which is structurally related to fentanyl, is roughly 100 times more powerful than fentanyl and up to 10,000 times more potent than morphine. The drug is used to tranquilize large animals, like elephants, and is not meant for human consumption.
“This is the first time we’re seeing this lethal substance in Massachusetts, which signifies that this epidemic has taken a turn for the worse,” Chief Benton said. “Our number one priority is public safety and preventing the senseless loss of life due to overdose, and we will continue to strictly enforce drug laws in an effort to keep these deadly substances off our streets.”
According to the United States Drug Enforcement Administration, illicit fentanyl, fentanyl-related substances and other synthetic opioids can resemble powdered drugs such as heroin or cocaine. These substances can also be in pill or capsule form, often represented as OxyContin, Xanax or other diverted pharmaceutical drugs.
“We are extremely concerned about the introduction of carfentanil in Massachusetts, which dramatically increases the chances that someone will die from a drug overdose” Chief Grenno said. “This is a substance so dangerous, that we’ve seen cases where first responders overdose from simply touching it.”
Due to the high potency of fentanyl and fentanyl-related substances, exposure to small quantities — just two to three milligrams — can cause serious negative health effects, respiratory depression, and even death. Fentanyl can be ingested orally, inhaled through the nose or mouth, or absorbed through the skin or eyes. Overdose symptoms, which usually occur within minutes of exposure, can include drowsiness, disorientation, sedation, pinpoint pupils, skin rash, clammy skin, and respiratory depression or arrest.
If an exposure occurs and you suspect that you or someone else may be experiencing an overdose, seek immediate medical attention.
New Hampshire and Maine have recently confirmed overdose deaths that are suspected to have been caused by carfentanil, but there have been no reported carfentanil overdose deaths in Massachusetts, to date.